Arkansas, 2010

Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 2010

June 9 to 11, 2010 · NWS LZK · 6 events in 3 counties and zones

A slow-moving upper level low pressure system was over east Texas on the 9th, over northeast Texas on the 10th, and over Arkansas on the 11th. Thunderstorms associated with this low produced severe weather and heavy rain at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
20
Injuries
24
Property damage
$9.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A slow-moving upper level low pressure system was over east Texas on the 9th, over northeast Texas on the 10th, and over Arkansas on the 11th. Thunderstorms associated with this low produced severe weather and heavy rain at times.

Early on the morning of the 11th, excessive rains produced flash flooding in parts of western Arkansas, especially in southern Montgomery and northern Pike counties. A devastating flash flood swept through the Albert Pike Recreation Area in southwest Montgomery County, taking 20 lives.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 9, 1:43 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 9, 1:43 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
243 PM CDT WED JUN 9 2010

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION. MAIN
INFLUENCE WILL BE THE UPPER LOW OVER NE TX AND ITS MOVEMENT OVER
THE NEXT 24 TO 36 HOURS. SOME POTENTIAL FOR ISOLATED SEVERE STORMS
AND HEAVY RAIN.

MORNING CONVECTION OVER CENTRAL AND NORTHERN AR LIFTED NORTH AND
WEAKENED. THE MCS THAT WEAKENED OVER EASTERN OK HAD LITTLE IMPACT
OVER NW AR EXCEPT CLOUD COVER. CONVECTION OVER EAST TX CONTINUES
TO LIFT NORTH...ASSOCIATED WITH ENERGY ROTATING AROUND THE UPPER
LOW...HAS SHOWN SOME WEAKENING AS IT LIFTS NORTH. ISOLATED SEVERE
WEATHER POSSIBLE IN THE BOWED SEGMENTS. THE SURFACE FRONT OVER
CENTRAL MO HAS DRIFTED A BIT SOUTH...BUT SHOULD HANG UP OVER
SOUTHERN MO NEXT 24 HRS.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WILL FINE TUNE FIRST PERIOD POPS AT PRESS TIME. SEEING CENTER OF
THE BOWING SEGMENT ROTATING BACK TO EAST CENTRAL TX...WHILE THE
REST LIFTS NORTH. WILL PROBABLY HAVE TO GO LIKELY POPS OVER FAR SW
AR LOCATIONS...THEN TAPERING TO CHANCE TO SLIGHT CHANCE EAST TO
NORTH THIS EVENING. AN ISOLATED STRONG TO SEVERE STORM WILL BE
POSSIBLE AS THE FEATURE LIFTS NORTH. THEN CONDITIONS SETTLE DOWN
AFTER SUNSET OVER MOST OF AR...EXCEPT IN THE SOUTHWEST WITH SOME
INFLUENCE OF THE UPPER FEATURE AND WILL KEEP SOME SLIGHT CHANCES
OVERNIGHT. ON THURSDAY...POP CHANCES COME UP TO LIKELY IN THE WEST
BY LATE MORNING AND AFTERNOON WITH THE INFLUENCE OF THE
LOW...WHILE CENTRAL AND EASTERN AREAS WILL BE MORE OF AN AFTERNOON
CHANCE WITH HEATING HELPING FUEL CONVECTION. THE BOUNDARY TO THE
NORTH IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTH ON THURSDAY...
BUT HELP KEEP CHANCES UP A BIT OVER THE NORTH. TEMPS ON THURSDAY
WILL BE A BIT MILDER THAN TODAY. THE UPPER LOW CONTINUES ITS
MOVEMENT NORTHEAST THURSDAY NIGHT AND FRIDAY...WITH THE HIGHEST
CHANCES OF RAIN OVER WESTERN PARTS OF AR. SOME CONCERN FOR AN AREA
OF HEAVY RAIN AND WILL HAVE TO MONITOR FOR POSSIBLE FLASH FLOOD
WATCH WITH RAIN AMOUNTS OF A FEW INCHES DO MATERIALIZE. THE UPPER
RIDGE DOES BUILD INTO THE SOUTHERN PLAINS THROUGH FRIDAY AND INTO
THE WEEKEND...AND MAY WEAKEN THE UPPER LOW A BIT AS IT MOVES
THROUGH THE MEAN FLOW. MAINLY HOT AND DRY SATURDAY...WITH THE
AFTERNOON TO EARLY EVENING LOW CONVECTION CHANCES.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS AGREE...FOR THE MOST PART...ON THE OVERALL PATTERN DURING THE
EXTENDED. MOST SOLUTIONS SHOW AN UPPER LOW OVER THE SW CONUS WITH
UPPER LEVEL RIDGING OVER THE SOUTHEASTERN UNITED STATES. THIS
EVENTUALLY WEAKENS AND GETS ABSORBED BY ANOTHER SHORTWAVE TROUGH
THAT MOVES THROUGH THE NORTHERN ROCKIES SUNDAY AND HEADS TOWARDS THE
GREAT LAKES REGION BY MONDAY AFTERNOON. MODELS DIFFER SLIGHTLY IN
HOW QUICKLY THIS UPPER LOW GETS ABSORBED...THE SIGNIFICANCE OF WHICH
IS HOW QUICKLY AN ASSOCIATED SURFACE FRONT WILL MOVE INTO THE AREA.

ALL THINGS CONSIDERED...I DID NOT MAKE MANY SIGNIFICANT CHANGES TO
THE FORECAST. CURRENT POPS AND TEMPERATURE FORECASTS ARE ESSENTIALLY
A BLEND BETWEEN THE GFS AND EURO...WITH MAYBE A SLIGHT NOD TO THE
GFS. SURFACE FRONT LOOKS TO BE JUST TO THE NORTHWEST OF AR ON SUNDAY
EVENING...WITH A SLIGHT CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS IN THE FAR NWRN ZONES. THE GFS SHOWS THE FRONT
DRIFTING SOUTH THROUGH THE AREA ON MONDAY AND TUESDAY FOR A CHANCE
OF PRECIP BOTH DAYS. TEMPS IN THE SOUTHERN ZONES WILL REMAIN AT OR
ABOVE NORMAL THROUGHOUT THE PERIOD...WITH TEMPERATURES IN THE
NORTHERN PARTS OF THE FORECAST AREA POTENTIALLY DROPPING BACK TO
NEAR NORMAL VALUES DEPENDING ON HOW FAR SOUTH THE FRONT MAKES DURING
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  87  72  89 /  50  40  30  40
CAMDEN AR         73  90  73  95 /  70  50  30  30
HARRISON AR       68  84  70  86 /  50  40  40  40
HOT SPRINGS AR    73  86  73  91 /  40  50  40  30
LITTLE ROCK   AR  74  89  74  92 /  30  40  30  30
MONTICELLO AR     74  92  74  94 /  50  40  30  30
MOUNT IDA AR      71  84  72  90 /  40  50  40  30
MOUNTAIN HOME AR  68  85  70  87 /  50  40  40  40
NEWPORT AR        72  89  74  89 /  50  40  30  30
PINE BLUFF AR     74  91  75  92 /  40  40  30  30
RUSSELLVILLE AR   72  84  70  91 /  40  50  40  30
SEARCY AR         72  88  72  92 /  40  40  30  30
STUTTGART AR      74  91  74  91 /  30  40  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...64
Hazardous weather outlook, Jun 9, 4:00 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED JUN 9 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE CENTER WILL MOVE NORTH THROUGH EAST
TEXAS TODAY AND TONIGHT. THIS WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO CENTRAL AND SOUTH ARKANSAS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL STALL IN SOUTHERN MISSOURI NEAR THE
ARKANSAS BORDER TODAY AND THIS WILL KEEP CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE NORTH. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LOW WILL MOVE THROUGH ARKANSAS THURSDAY THROUGH EARLY
FRIDAY. THIS WILL KEEP RAIN CHANCES OVER THE AREA THROUGH FRIDAY.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...SOME STORMS COULD BECOME STRONG. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

BY THIS WEEKEND INTO EARLY NEXT WEEK...HOT AND HUMID CONDITIONS WILL
RETURN...WITH HEAT INDEX VALUES NEARING 100 DEGREES. ISOLATED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE AS A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.
HOWEVER...WIDESPREAD AND ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Jun 9, 1:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT WED JUN 9 2010

ARZ052-053-062-066-067-092050-
CALHOUN-CLARK-DALLAS-OUACHITA-PIKE-
255 PM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...CLARK...DALLAS...
OUACHITA AND PIKE COUNTIES UNTIL 350 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING ACROSS
HEMPSTEAD...NEVADA AND COLUMBIA COUNTIES. THIS AREA WILL MOVE NORTH
AT 15 MPH AND BE OVER CALHOUN...CLARK...OUACHITA AND PIKE COUNTIES
OVER THE NEXT ONE TO TWO HOURS.

THE STORMS HAVE THE CAPABILITY TO PRODUCE SMALL HAIL...WIND GUSTS UP
TO 45 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. THE HEAVY RAIN
MAY PRODUCE PONDING ON ROADWAYS AND IN LOW LYING AREAS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

59

The radar

The Little Rock radar (KLZK), 135 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 9, 2:10 PM CST
Where
Clark County, Okolona
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.000, -93.330

Trees and power lines were blown down.

Thunderstorm Wind, Clark

When
June 9, 2:17 PM CST
Where
Clark County, Whelen Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.830, -93.120

Trees and power lines were blown down.

Thunderstorm Wind, Clark

When
June 9, 2:35 PM CST
Where
Clark County, Arkadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.120, -93.070

Trees and power lines were blown down.

Flash Flood, Montgomery

When
June 11, 2:00 AM CST to 7:00 AM CST
Where
Montgomery County, 3.24 mi SW of Slatington to 1.14 mi W of Albert
Cause
Heavy Rain
Deaths
20 direct, 0 indirect
Injuries
24 direct, 0 indirect
Property damage
$9.0 million
Reported by
NWS Storm Survey
Coordinates
34.433, -93.935

Heavy rain fell on saturated ground during the wee hours of June 11th in an area characterized by steep terrain, limited access, and poor communications. Along the Little Missouri River, flash flooding developed rapidly at the Albert Pike Recreation Area in the Ouachita National Forest. The flood took 20 lives, injured 24, and necessitated the rescue of more than 60 people.

The nearest river gage indicated that flood waters rose more than 20 feet in 4 hours.

Motor homes, camping trailers, fifth-wheel trailers, tents, and people and their possessions were all caught up in the flood. Vehicles were washed downstream, asphalt was torn off roads, and boulders rolled down nearby steep hillsides.

An adjacent private campground, known as Camp Albert Pike, was flooded as well. Although no lives were lost there, cabins were destroyed along with additional vehicles, RVs, and camping trailers.

Aside from the flooding produced by the Little Missouri River, most of the creeks in the area overflowed their banks. Trees and other vegetation that had been mowed down by the swift water could be seen at a number of locations along Arkansas Highway 369. In addition, small rockslides occurred on several of the hills adjacent to the highway.

Flash flooding also occurred on the Caddo River around Caddo Gap. A cabin and canoe rental business had several cabins flooded, along with the office/bunkhouse building. One swift-water rescue of campers was necessary. Some cattle and horses were lost to the flooding.

On the Caddo River at Norman, several camping trailers were swept into the river.

Flash Flood, Pike

When
June 11, 2:00 AM CST to 7:00 AM CST
Where
Pike County, 5.52 mi WNW of Langley to 1.61 mi ESE of Grandfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.343, -93.923

Flash flooding occurred along the Little Missouri River, the Caddo River, and many of their tributaries. Many highways and secondary roads were flooded. In Glenwood, the Caddo River flooded the cattle auction business, a gas station, and a canoe rental business. Just west of Langley, the Little Missouri River rose from 3 feet to more than 23 feet in only 4 hours. Rainfall for the 24 hour period ending at 7 AM on the 11th included 7.60 inches at Glenwood and 7.20 inches at Langley. The majority of this rain occurred after thunderstorms developed during the early morning hours of the 11th.

Debris Flow, Montgomery

When
June 11, 2:00 AM CST
Where
Montgomery forecast zone
Property damage
$25,000
Reported by
NWS Storm Survey

Excessive rainfall caused a landslide on Arkansas Highway 369 one-quarter mile southeast of Albert. Rocks and trees slid down onto the highway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Montgomery2010-06-113MaleCampingDirect
Flash Flood, Montgomery2010-06-1123FemaleCampingDirect
Flash Flood, Montgomery2010-06-1143FemaleCampingDirect
Flash Flood, Montgomery2010-06-1134MaleCampingDirect
Flash Flood, Montgomery2010-06-116MaleCampingDirect
Flash Flood, Montgomery2010-06-1130MaleCampingDirect
Flash Flood, Montgomery2010-06-112FemaleCampingDirect
Flash Flood, Montgomery2010-06-115MaleCampingDirect
Flash Flood, Montgomery2010-06-1151MaleCampingDirect
Flash Flood, Montgomery2010-06-1169FemaleCampingDirect
Flash Flood, Montgomery2010-06-1152FemaleCampingDirect
Flash Flood, Montgomery2010-06-1168MaleCampingDirect
Flash Flood, Montgomery2010-06-1138MaleCampingDirect
Flash Flood, Montgomery2010-06-117FemaleCampingDirect
Flash Flood, Montgomery2010-06-116FemaleCampingDirect
Flash Flood, Montgomery2010-06-1146FemaleCampingDirect
Flash Flood, Montgomery2010-06-118FemaleCampingDirect
Flash Flood, Montgomery2010-06-1167FemaleCampingDirect
Flash Flood, Montgomery2010-06-118MaleCampingDirect
Flash Flood, Montgomery2010-06-1153FemaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224371, 224372, 224373, 224976, 225351, 226304.